|Year : 2015 | Volume
| Issue : 3 | Page : 666
Raynaud's phenomenon in a child with medulloblastoma as a late effect of chemotherapy
Erman Atas1, Nadir Korkmazer2, Hatice A Artik3, Oguzhan Babacan1, Vural Kesik1
1 Department of Pediatric Oncology, Gulhane Military Medical Academy, Ankara, Turkey
2 Department of Pediatrics, Gulhane Military Medical Academy, Ankara, Turkey
3 Department of Dermatology, Yildirim Beyazit Training and Research Hospital Ankara, Turkey
|Date of Web Publication||9-Oct-2015|
Department of Pediatric Oncology, Gülhane Military Medical Academy, 06018 Etlik, Ankara
Source of Support: None, Conflict of Interest: None
There are a lot of early or late side effects of chemotherapies. One of them is Raynaud's phenomenon (RP). Vascular toxicity associated with antineoplastic agents is notified in bleomycin alone therapy or in combination with cisplatin, vinblastine, and vincristine. The mechanism of RP associated with antineoplastic agents is unknown. All children receiving vinblastine, vincristine, bleomycin and cisplatin therapy, are followed and questioned about their complaint on RP. Long-term follow-up of surviving patients is recommended. Oncologists should be aware of the potential late toxic effects of antineoplastic drugs.
Keywords: Chemotherapy, late effect, Raynaud′s phenomenon
|How to cite this article:|
Atas E, Korkmazer N, Artik HA, Babacan O, Kesik V. Raynaud's phenomenon in a child with medulloblastoma as a late effect of chemotherapy. J Can Res Ther 2015;11:666
|How to cite this URL:|
Atas E, Korkmazer N, Artik HA, Babacan O, Kesik V. Raynaud's phenomenon in a child with medulloblastoma as a late effect of chemotherapy. J Can Res Ther [serial online] 2015 [cited 2021 Apr 13];11:666. Available from: https://www.cancerjournal.net/text.asp?2015/11/3/666/144649
| > Introduction|| |
There are a lot of early or late side effects of chemotherapies. Nearly one-half of young adult survivors of childhood cancer have at least one major adverse outcome of their health status, as a result of their cancer therapy. , The incidence of most late-effects increases with age, which often becomes clinically apparent, decades after therapy.  Some of the side effects of the antineoplastic drugs may be seen on the skin with the hair, nails, sweat and sebaceous glands problems.  But there are also unusual side effects of chemotherapy drugs on skin like vasomotor abnormalies, sclerodermiform dermatitis, hypersensitivity syndrome, perioral dermatitis, porphyria and inflamation of solar or seborrheic keratosis.  Herein, we described a Raynaud's phenomenon (RP) as a late side effect of cisplatin-based chemotherapy protocol in this case.
| > Case report|| |
A 13-year-old girl was admitted to pediatric oncology unit with the complaints of dizziness, vomiting and movement disorder of right extremities in September 2008. On physical examination, limitation of right gaze and ataxia were detected. Complete blood count, liver and renal function test results were all normal. Brain computed tomography revealed a mass in the posterior fossa. Pathologic examination of the specimen obtained after total excision of the mass, revealed medulloblastoma. She received radiotherapy followed by vincristine, lomustine (CCNU) and cisplatin chemotherapy. She received 7 cycles of chemotherapy between dates March 2009 and June 2010. Chemotherapy ended with sequel of ataxic gait, speech disorder, hypothyroidism and osteoporosis. She was re-admitted to our clinic with the complaints of bilateral transient attacks of pallor, cyanosis and frequent erythema of the digits of hands and feet after 23 months from completion of therapy. Her physical examination was completely normal, except for complaint of her fingers and toes [Figure 1] and [Figure 2]. Family history was questioned especially for investigation of connective tissue diseases. However, we found only information about intermarriage. Furthermore, her mother suffered from bronchial asthma. Her blood biochemical report was normal; hemoglobin was 12.4 g/dL, WBC: 6500/mm 3 , platelets: 305.000/mm 3],[ CRP <3.1 mg/L and erythrocyte sedimentation rate was 81 mm/h. Doppler ultrasonography (USG) of upper extremity peripheral artery, electrocardiography and echocardiography were all normal. Antibodies including antinuclear antibody (ANA), Anti Sm/RNP, Anti-SSA, Anti-Sm, Anti-Scl 70, Anti-Jo1, Anti-SSB and HLA B27 were negative. C3: 1.6 g/L and C4: 0.4 g/L were found in normal range. Cryoglobulin was negative. Anti-cardiolipin IgM was found negative, but IgG was positive (17.5 GPLU/ml (0-12). Renal USG was normal. She was diagnosed as RP, as no abnormal findings were detected in rheumatologic and vascular tests. She received paracetamol for pain and warming for the fingers and toes.
| > Discussion|| |
Raynaud's phenomenon is a transient ischemia of fingers and toes due to arterial vasospasm and deoxygenation with pallor, cyanotic and reactive hyperemic episodes. One of the secondary causes of RP is antineoplastic agents. The RP associated with antineoplastic agents are notified bleomycin alone or in combination with cisplatin, vinblastine, and vincristine.  Vasoconstriction is rarely reported except in bleomycin therapy, but vasodilatation is more frequently observed with chemotherapy such as bleomycin, cisplatin, asparaginase, dacarbazine, taxanes, and anthracyclines.  We used chemotherapy regimen, which consisted of vincristine, CCNU and cisplatin, in this case. There was no acute effect of this drug. The problem began 23 months later, after the treatment had been completed. Thus, which drug caused this late effect was unknown. No abnormal findings were detected in rheumatologic and vascular tests. Hence, the side effect of chemotherapy was diagnosed as RP. The findings of physical examination were close to RP, clinically.
The mechanism of RP associated with antineoplastic agents is unknown. Bleomycin is usually described about RP. But, we did not exclude the other antineoplastic agents. In other article, the authors reported that RP occurred in 22 of 60 men (37%) treated with vinblastine and bleomycin with or without cisplatin for germ cell testicular cancer. Digital ischemia occurred in 21% of patients treated with only vinblastine or bleomycin, and in 41% of patients treated also with cisplatin.  RP and senserio-neurotoxicity represent the principal clinical long-term side effects after 3-4 cycles of cisplatin-based chemotherapy containing vinblastine and bleomycin.  Chemotherapy-induced RP which is rare, is more severe, However, it is usually not complicated and an older patient's disease, tends to resolve spontaneously after discontinuation and re-administration of chemotherapy.  In this patient's protocol, cisplatin and vincristine were used. We did not find any information about CCNU for RP. There was only paleness on her fingers and toes. This may be late effect of these agents. This case was adolescent and her complaints resolved spontaneously without any complication and suitable with the literature.
Generally, vascular endothelial cell damage, stimulation of collagen production, drug-induced perturbation of the clotting system or platelet activation, cisplatin-induced hypomagnesemia, autonomic dysfunction have been reported after treatment with cisplatin and vinca alkaloids, may be the mechanism of RP. , The role of skin concentration, fibroblastic lesion, and vascular disturbance of bleomycin are the answers of RP pathophysiology. The occurrence of single RP, may be a systemic scleroderma.  Systemic lupus erythematosus, diabetes mellitus, mixed connective tissue disease, polyarteritis nodosa and Kawasaki syndrome should be rule out in differential diagnoses. The patient was evaluated by pediatric rheumatology department. In this case, the mechanism was unknown and we did not find supporting results about diseases mentioned previously. Consequently, the patient was evaluated as RP. Vascular endotelial cell damage and, fibroblastic activity may be the causes of this case. There was no magnesium abnormality and renal failure.
All children receiving vinblastine, vincristine, bleomycin and cisplatin therapy, are followed and questioned about their complaints about RP. Long-term follow-up of surviving patients is recommended. Oncologists should be aware of the potential late toxic effects of antineoplastic drugs.
| > References|| |
Hudson MM, Mertens AC, Yasui Y, Hobbie W, Chen H, Gurney JG, et al.
Health status of adult long-term survivors of childhood cancer: A report from the Childhood Cancer Survivor Study. JAMA 2003;290:1583-92.
Oeffinger KC, Hudson MM. Long-term complications following childhood and adolescent cancer: Foundations for providing risk-based health care for survivors. CA Cancer J Clin 2004;54:208-36.
Guillot B, Bessis D, Dereure O. Mucocutaneous side effects of antineoplastic chemotherapy. Expert Opin Drug Saf 2004;3:579-87.
Doll DC, Ringenberg QS, Yarbro JW. Vascular toxicity associated with antineoplastic agents. J Clin Oncol 1986;4:1405-17.
Vogelzang NJ, Bosl GJ, Johnson K, Kennedy BJ. Raynaud′s phenomenon: A common toxicity after combination chemotherapy for testicular cancer. Ann Intern Med 1981;95:288-92.
Fosså SD, Lehne G, Heimdal K, Theodorsen L. Clinical and biochemical long-term toxicity after postoperative cisplatin-based chemotherapy in patients with low-stage testicular cancer. Oncology 1995;52:300-5.
Toumbis-Ioannou E, Cohen PR. Chemotherapy-induced Raynaud′s phenomenon. Cleve Clin J Med 1994;61:195-9.
Vogelzang NJ, Torkelson JL, Kennedy BJ. Hypomagnesemia, renal dysfunction, and Raynaud′s phenomenon in patients treated with cisplatin, vinblastine, and bleomycin. Cancer 1985;56:2765-70.
Adoue D, Arlet P, Vilain C, Le Tallec Y, Bonafe JL, de Lafontan B. Raynaud′s phenomenon after chemotherapy. Apropos of 3 cases. Ann Dermatol Venereol 1985;112:151-5.
[Figure 1], [Figure 2]